Winter Weather, Caledonia
- When
- February 9, 4:00 PM EST to February 10, 4:00 PM EST
- Where
- Caledonia forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.465, -72.102 (the zone’s center; the record gives no point)
A storm system moved across New England on the night of February 9th which delivered 2 to 5 inches of snow to portions of Vermont, especially central and eastern Vermont. In addition, a favorable southwest flow of arctic air across Lake Ontario ahead and along an approaching cold front accounted for numerous snow showers and heavy snow squalls, mainly across the northern Vermont mountains during…
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A storm system moved across New England on the night of February 9th which delivered 2 to 5 inches of snow to portions of Vermont, especially central and eastern Vermont. In addition, a favorable southwest flow of arctic air across Lake Ontario ahead and along an approaching cold front accounted for numerous snow showers and heavy snow squalls, mainly across the northern Vermont mountains during the afternoon of the 10th.
The combination of these two events delivered 4 to 7 inches of snow across much of Vermont, except for the northern Champlain Valley. A few specific snowfall totals include: 7 inches in Underhill (eastern Chittenden county), Jeffersonville (Lamoille county) and Worcester (Washington county) with 6 inches in Bethel and Rochester (Windsor county), Rutland (Rutland county), East Albany (Orleans county), Chelsea (Orange county) and Sutton (Caledonia county) and 5 inches in Island Pond (Essex county), Northfield (Washington county) and North Springfield (Windsor county).
Numerous vehicle accidents occurred during the 9th across Vermont and blowing snow extended these hazardous road conditions into the morning hours of the 10th, which contributed to a fatal accident in Concord (Essex county).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 9, 1:15 PM EST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 115 PM EST SAT FEB 9 2008 .SYNOPSIS... A DEVELOPING STORM OVER THE GREAT LAKES THIS MORNING WILL STRENGTHEN AND MOVE NORTHEAST OVERNIGHT. SEVERAL SHORTWAVES WILL MOVE ACROSS THE REGION THIS AFTERNOON AND TONIGHT BRINGING PERIODS OF SNOW TO THE REGION. ON SUNDAY AN ARCTIC COLD FRONT AND STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE ACROSS THE NORTH COUNTRY BRINGING MORE SNOW SHOWERS AND POSSIBLE SNOW SQUALLS. STRONG NORTHWEST WINDS AND MUCH COLDER AIR WILL MOVE INTO THE REGION. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1205 PM EST SUNDAY...SHRTWV COUPLED WITH WARM AIR ADVECTION IS PRODUCING LIGHT SNOW ACRS NRN PA INTO CNTRL NYS. THE SNOW IS SPREADING ACRS NRN NY ATTM AND WILL OVERSPREAD REST OF FA THIS PM. SNOW AMOUNTS BY LATE IN THE DAY WILL BE A DUSTING TO 2 INCHES. MAX TEMPS WILL BE IN THE LOWER 30S. GOING FCST HAS IT ALL COVERED REASONABLY WELL...SO NO UPDATE ATTM. PREVIOUS DISCUSSION AS OF 415 AM EST SATURDAY...WARM AIR ADVECTION ALOFT WILL DEVELOP ACROSS THE REGION TODAY. LOW PRESSURE SYSTEM WILL BE CENTERED OVER THE GREAT LAKES AND STRENGTHEN THROUGH THE DAYTIME HOURS. LOW WILL BEGIN TO MOVE NORTHEAST OVERNIGHT AND FIRST COLD FRONT WILL MOVE THROUGH THE NORTH COUNTRY OVERNIGHT. LIGHT SNOW WILL MOVE INTO THE REGION FROM THE WEST AND OVERSPREAD THE AREA THIS AFTERNOON. THIS LIGHT SNOW WILL CONTINUE THROUGH THE OVERNIGHT HOURS. THERE MAY BE A LULL IN THE PRECIPITATION...LIKELY BETWEEN 06Z AND 12Z...ALTHOUGH LAKE EFFECT SNOW MAY SET UP AT THIS TIME ACROSS THE NORTHERN ADIRONDACKS AND ST LAWRENCE VALLEY. SNOWFALL ACCUMULATIONS BY SUNDAY MORNING WILL GENERALLY BE 3 TO 6 INCHES. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... AS OF 415 AM EST SATURDAY...AN ARCTIC COLD FRONT IS EXPECTED TO MOVE ACROSS THE REGION ON SUNDAY. THIS ARCTIC FRONT WILL BE ACCOMPANIED BY MORE NUMEROUS SNOW SHOWERS AND POSSIBLE SNOW SQUALLS WITH LOCALLY HEAVY SNOWFALL AT TIMES. IN ADDITION...DEVELOPING STRONG WEST TO NORTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 40 MPH BY SUNDAY AFTERNOON WILL CREATE BLOWING AND DRIFTING OF THE SNOW WITH GREATLY REDUCED VISIBILITIES AT TIMES. BUFKIT SOUNDINGS SHOWING STEEP LOW LEVEL LAPSE RATES TO DEVELOP ACROSS THE REGION AS COLD POOL OF AIR ALOFT ASSOCIATED WITH A CLOSED UPPER LOW AT 500 MB MOVES INTO THE REGION. TOTAL SNOWFALL WITH THIS PROLONGED EVENT IS EXPECTED TO BE 4 TO 8 INCHES ACROSS THE NORTH COUNTRY WITH THE HEAVIEST AMOUNTS ACROSS WESTERN FACING HILLY TERRAIN AND NORTHERN NEW YORK. IN FACT... LOCALIZED HIGHER AMOUNTS ARE POSSIBLE IN THE ADIRONDACKS DUE TO SOME LAKE EFFECT SNOW BANDS THAT MAY SET UP ACROSS THE REGION EARLY SUNDAY MORNING. LOOKS LIKE MAX TEMPERATURES ON SUNDAY WILL BE EARLY IN THE DAY AND THEN SLOWLY FALL AS THE ARCTIC COLD FRONT PUSHES THROUGH THE REGION. SNOW SHOWERS WILL START TO DIMINISH SUNDAY NIGHT...AS COLD POOL OF AIR ALOFT MOVES EAST OF THE REGION. BUFKIT SOUNDINGS SHOW LOW LEVEL INVERSION TO DEVELOP LATER SUNDAY NIGHT ACROSS THE REGION AS THE COLD POOL OF AIR ALOFT MOVES EAST OF THE REGION. BY MONDAY MORNING LOW PRESSURE SYSTEM...AS WELL AS VERTICALLY STACKED UPPER LEVEL LOW...HAVE MOVED WELL OFF TO THE NORTHEAST AND SURFACE HIGH PRESSURE BEGINS TO RIDGE INTO THE REGION FROM THE OHIO VALLEY. NW FLOW SNOW SHOWERS WILL LINGER...ALTHOUGH ADDITIONAL SIGNIFICANT SNOWFALL IS NOT EXPECTED. && .LONG TERM /TUESDAY THROUGH FRIDAY/... AS OF 415 AM EST SATURDAY...NEXT APPROACHING LOW WORKS INTO GREAT LKS REGION ON TUESDAY. MODELS HAVE STARTED TO COME TOGETHER ON THIS SYSTEM AND RIGHT NOW IT LOOKS LIKE THIS LOW WILL LINK UP WITH STRONGER MOISTURE LADEN LOW OVER THE MID ATLANTIC REGION AND CAROLINAS. THIS LOW WILL STRENGTHEN OFF THE DELMARVA COAST AND THEN PUSH NORTHEAST INTO THE GULF OF MAINE. OUR CWA WILL AGAIN HAVE ACCUMULATING SNOWFALL WITH THIS SYSTEM. THERE STILL REMAINS A QUESTION OF JUST HOW MUCH QPF WILL THIS SYSTEM HAVE...AND WILL BECOME MORE CERTAIN AS WE GET CLOSER. THE GFS PLACES THIS SYSTEM JUST OFF THE COAST OF LONG ISLAND AND SOUTHERN NEW ENGLAND ON WEDNESDAY AFTERNOON...WHICH IS A BIT SLOWER THAN PREVIOUS MODEL RUNS. WE COULD HAVE SNOW ALL DAY WEDNESDAY WITH THIS SYSTEM BEFORE IT MOVES NORTHEAST AND AWAY FROM THE REGION OVERNIGHT WEDNESDAY INTO THURSDAY. LARGE HIGH PRESSURE RIDGE WILL BUILD INTO THE AREA ON THURSDAY AND COLD AIR WILL FILTER INTO THE REGION FROM CANADA. TEMPERATURES WILL RUN BELOW NORMAL TOWARDS THE END OF THE EXTENDED PERIOD. ALTHOUGH...OVERNIGHT LOWS IN THE EXTENDED MAY BE SLIGHTLY WARMER THAN GUIDANCE BECAUSE OF AREAS OF ENERGY WHICH WILL MOVE THROUGH THE REGION BRINGING CLOUDS ACROSS THE REGION. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... THROUGH 18Z SUNDAY...MAINLY IFR EXPECTED THRU 06Z DUE TO SNOW AND WARM ADVECTION/OVERRUNNING. COULD BE BRIEF LIFR. THEN A BREAK IN THE ACTION WITH VFR/MVFR THROUGH ABOUT 15-18Z SUNDAY..AFTER WHICH EXPECT IFR ONCE AGAIN IN SNOW SHOWERS AND POSSIBLE SQUALLS AS ARCTIC MOVES INTO THE REGION. 18Z SUNDAY THROUGH THURSDAY...MAINLY IFR FOR 2-4 HOURS SUNDAY AFTERNOON AND EVENING AS ARCTIC AIR SWEEPS THROUGH THE REGION. WESTERLY WINDS INCREASING G30-35KT SUNDAY EVE. SNOW SHOWERS WILL DIMINISH TO FLURRIES SUNDAY NIGHT BUT COULD LINGER ESP KSLK INTO MONDAY MORNING. A QUICK BREAK IN THE ACTION 18Z MON-18Z TUE BEFORE ANOTHER LOW PRESSURE SYSTEM APPROACHES FOR TUE INTO WED WITH MORE IFR/LIFR POSSIBLE TUE PM-WED. VFR AND HIGH PRESSURE TO RETURN THURSDAY. AFTN INTO EARLY WEDNESDAY BASED ON PRESENT INDICATIONS. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...SNOW ADVISORY UNTIL 7 PM EST SUNDAY FOR VTZ001>012-016>019. NY...SNOW ADVISORY UNTIL 7 PM EST SUNDAY FOR NYZ026>031-034-035-087. && SYNOPSIS...JAN NEAR TERM...RJS/JAN SHORT TERM...JAN LONG TERM...JAN AVIATION...SISSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 342 AM EST SAT FEB 9 2008 NYZ026>031-034-035-087-VTZ001>012-016>019-100845- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 342 AM EST SAT FEB 9 2008 ...SNOW ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SNOW ADVISORY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SNOW ADVISORY. IN ADDITION...ANOTHER STORM SYSTEM WILL LIKELY BRING MORE WINTRY PRECIPITATION TUESDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. SLW
The national radar mosaic for the moment the first event began.
13 winter weather. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Weather, Essex | 2008-02-10 | 59 | Female | Unknown | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2008Every state in 2008This day in weather historyWarnings in Vermont, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79608, 79609, 79610, 79611, 79612, 79613, 79614, 79615, 79617, 79618, 79619, 79620, 79621.